Pneumonitis: A Delayed Reaction

Pneumonitis, a lung inflammation, often appears months after the cancer treatment that sparked it.
BY
PUBLISHED: AUGUST 25, 2015
Pneumonitis, a noninfectious inflammation of the lungs, is a side effect associated with several cancer treatments, including radiation and chemotherapy as well as newer targeted drugs and immunotherapies. The symptoms range from mild to severe respiratory symptoms but may not appear until weeks to months into treatment — and sometimes long after treatments end — leading to frequent misdiagnoses, particularly because the symptoms resemble those of pneumonia.



Causes



When sparked by cancer therapies, the underlying causes and frequency of pneumonitis are specific to the type of treatment.

Several chemotherapy medications, including bleomycin, Busulfex (busulfan), cyclophosphamide, BiCNU (carmustine), the taxanes and methotrexate, can cause inflammation in the alveoli, the small air sacs in the lungs, filling them with white blood cells and fluid.

Radiation that targets the lungs and chest, including treatments for lung or breast cancer, is the main cause of radiation pneumonitis. Radiation reduces the production of surfactant, a substance that keeps the lungs expanded during exhalation, increasing the surface area available for the exchange of oxygen and carbon dioxide; without sufficient surfactant, gas exchange is compromised.

Targeted cancer drugs — in particular mTOR inhibitors for renal cancer or drugs targeting EGFR — as well as immunotherapies such as CTLA4 or PD-1/PD-L1 inhibitors for melanoma or lung cancers, are also associated with pneumonitis, although the exact mechanism is unknown. These tend to resolve with discontinuation of the drug.

Between 10 and 20 percent of patients undergoing chemotherapy or radiation develop pneumonitis. One 2015 study of mTOR inhibitors published in Oncologist found that 58 percent of patients taking the drugs for Waldenström macroglobulinemia were diagnosed with pneumonitis; a 2015 review of the medical literature, published in Current Oncology, found that noninfectious pneumonitis was diagnosed in 15 percent of breast cancer patients who took the mTOR inhibitor Afinitor (everolimus).

Since targeted drugs and immunotherapies are newer, only a few small studies have explored the incidence of pneumonitis. Research published in 2012 in the New England Journal of Medicine found that just 3 percent of patients receiving anti-PD-1 antibodies for melanoma, prostate, renal, colorectal and non-small-cell lung cancers developed pneumonitis.



Symptoms



The hallmark symptoms of pneumonitis include shortness of breath, dry cough, low-grade fever, chest tightness and/or pain and general malaise. For pneumonitis attributed to radiation and chemotherapy, the symptoms, which can range from mild to severe, generally appear between one and six months after treatment. One study found that patients taking PD-1 inhibitors reported symptoms an average of nine weeks after the drug therapy was initiated.



Diagnosis and Treatment



Pneumonitis is a clinical diagnosis; there is no specific diagnostic test available.

Doctors frequently detect abnormalities via chest Xray or CT scan, often in the absence of any symptoms. Inflammation triggered by chemotherapy drugs is more diffuse and tends to appear in multiple lobes of the lung or both lungs. In comparison, radiation pneumonitis is focal, often limited to the area of radiation and around the radiation port.

Talk about this article with other patients, caregivers, and advocates in the General Discussions CURE discussion group.
x-button
 
CURE wants to hear from you! We are inviting you to Share Your Story with the readers of CURE. Submit your personal experience with cancer by visiting Share Your Story
 
Not yet receiving CURE in your mailbox? Sign up to receive CURE Magazine by visiting GetCureNow.com
x
//For side ad protocol